Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2012, 7:57 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2012, 7:57 PM PDT (02:57 UTC)
- Expired
- Aug 21, 2012, 8:45 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 131 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3181 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
283 WUUS55 KVEF 220257 SVRVEF CAC071-220345- /O.NEW.KVEF.SV.W.0044.120822T0257Z-120822T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 757 PM PDT TUE AUG 21 2012 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 845 PM PDT. * AT 756 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL SAN BERNARDINO COUNTY...OR 20 MILES SOUTHWEST OF KELSO... AND WAS MOVING SOUTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 40 BETWEEN MILE MARKERS 59 AND 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND PROPERTY. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3467 11568 3468 11601 3496 11596 3497 11571 TIME...MOT...LOC 0257Z 327DEG 4KT 3478 11588 $$ JA
2 follow-up statements
722 WWUS55 KVEF 220329 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 829 PM PDT TUE AUG 21 2012 CAC071-220345- /O.CON.KVEF.SV.W.0044.000000T0000Z-120822T0345Z/ SAN BERNARDINO CA- 829 PM PDT TUE AUG 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 825 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM JUST NORTH OF I-40 IN CENTRAL SAN BERNARDINO COUNTY WAS WEAKENING AS IT MOVED TO THE EAST AT 5 MPH. WHILE IT NO LONGER APPEARED CAPABLE OF PRODUCING LARGE HAIL...IT WAS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH THAT MAY IMPACT MOTORISTS ON I-40 BETWEEN MILE MARKERS 59 AND 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND DEBRIS. REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER HASHTAG...NWSVEGAS. && LAT...LON 3467 11568 3468 11601 3496 11596 3497 11571 TIME...MOT...LOC 0325Z 270DEG 5KT 3476 11585 $$ JA
940 WWUS55 KVEF 220343 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 843 PM PDT TUE AUG 21 2012 CAC071-220350- /O.EXP.KVEF.SV.W.0044.000000T0000Z-120822T0345Z/ SAN BERNARDINO CA- 843 PM PDT TUE AUG 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL EXPIRE AT 845 PM PDT... THE THUNDERSTORM JUST NORTH OF INTERSTATE 40 AND MILE MARKERS 65 AND 70 HAS WEAKENED AND WILL DISSIPATE WHILE REMAINING NORTH OF I-40. LAT...LON 3467 11568 3468 11601 3496 11596 3497 11571 TIME...MOT...LOC 0340Z 270DEG 5KT 3476 11582 $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:30 PM PDT, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 21, 2:30 PM PDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT TUE AUG 21 2012
.SYNOPSIS...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
WEDNESDAY INTO THURSDAY AS MONSOON MOISTURE REMAINS IN PLACE AND A
WEAK LOW PRESSURE SYSTEM MOVES OVER THE AREA. HEAVY RAIN...HAIL AND
GUSTY WINDS ARE POSSIBLE. GRADUAL DRYING TAKES PLACE FRIDAY THROUGH
MONDAY. TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&
.SHORT TERM...SCATTERED THUNDERSTORMS WITH SOME PRODUCING ISOLATED
FLASH FLOODING WERE OCCURRING OVER MAINLY LINCOLN...CLARK AND MOHAVE
COUNTIES. THIS INCREASED COVERAGE LOOKS TO BE IN RESPONSE TO A WEAK
UPPER LEVEL DISTURBANCE OVER MOHAVE COUNTY WHICH IS EVIDENT ON WATER
VAPOR. SOMEWHAT DRIER AND MORE STABLE AIR OVER INYO AND WESTERN SAN
BERNARDINO COUNTIES AND SO FAR ONLY SOME CUMULUS HAS MANAGED TO
DEVELOP. THESE STORMS WILL LIKELY GO INTO THIS EVENING...BUT
COVERAGE IS EXPECTED TO GRADUALLY DISSIPATE OVERNIGHT. AN UPPER
LEVEL LOW OFF THE CALIFORNIA COAST WILL BEGIN TO MOVE INLAND
WEDNESDAY. THIS FEATURE COMBINED WITH DEEP MOISTURE ALREADY IN PLACE
WILL ALLOW FOR MORE WIDESPREAD THUNDERSTORMS ON WEDNESDAY. MODELS
ARE INDICATING GOOD UPPER DIFFLUENCE COMBINED WITH A JET STREAK
AROUND 50KTS AND ALSO FAIRLY HIGH 0-6KM BULK SHEAR VALUES AROUND
25-30KTS OVER SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE
COUNTIES. THIS MAY HELP STORMS IN THOSE AREAS TO BECOME MORE
ORGANIZED LEADING TO A HIGHER SEVERE POTENTIAL. SOME CELL TRAINING
WILL ALSO BE A CONCERN AND A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
ALL ZONES EXCEPT NV14 AND CA519/520/521 DUE TO MORE DRYING IN THOSE
AREAS. STORMS ARE ALSO LIKELY TO CONTINUE OVERNIGHT WEDNESDAY AND
THROUGH MUCH OF THURSDAY SO THE FLASH FLOOD WATCH MAY NEED TO BE
EXTENDED BEYOND 1AM THURSDAY. WILL LET THE LATER SHIFT DECIDE ON
THAT. ALTHOUGH SOME DRYING IS EXPECTED FRIDAY THERE WILL STILL BE
ENOUGH MOISTURE AROUND FOR ISOLATED TO SCATTERED THUNDERSTORMS.
TEMPERATURE WILL BE HELD TO BELOW NORMAL READINGS DUE TO THE
ADDITIONAL CLOUD COVER.
&&
.LONG TERM...SATURDAY THROUGH TUESDAY...SOMEWHAT DRIER AIR IS
EXPECTED TO BE OVER THE AREA SATURDAY AND SUNDAY WITH THE EXCEPTION
OF MOHAVE COUNTY WHERE SOME MOISTURE AND INSTABILITY WILL REMAIN IN
PLACE. THIS WILL LEAD TO A CONTINUATION OF MAINLY AFTERNOON
THUNDERSTORMS. MODELS ARE HINTING AT A RETURN OF MONSOONAL MOISTURE
BY THE MIDDLE OF NEXT WEEK WHICH WOULD LIKE LEAD TO A GENERAL
INCREASE IN AFTERNOON THUNDERSTORMS OVER MAINLY MOHAVE...CLARK AND
EASTERN SAN BERNARDINO COUNTIES.
&&
.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WITH GUSTY AND
ERRATIC WINDS ARE EXPECTED INTO THIS EVENING OVER MUCH OF THE
REGION. THERE WILL BE SOME DECREASE OVERNIGHT...BUT WE ARE EXPECTED
MORE WIDESPREAD THUNDERSTORMS WEDNESDAY AFTER 18Z THROUGH 08Z
THURSDAY. CIGS AOB 5K FEET POSSIBLE AT TIMES NEAR THUNDERSTORMS WITH
GENERAL CIGS 8K FEET. AWAY FROM THUNDERSTORM INFLUENCES WINDS WILL
BE SOUTH AROUND 10KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS EXPECTED INTO THIS EVENING WITH
MOST COVERAGE OVER THE EASTERN HALF OF THE AREA. CIGS DOWN TO 5K
FEET AT TIMES. WINDS WILL BE SOUTH AROUND 10-15KTS AWAY FROM
STORMS...BUT GUSTY AND ERRATIC NEAR THUNDERSTORMS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR NVZ015>022.
AZ...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR CAZ522>527.
&&
GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 21, 5:19 AM PDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 519 AM PDT TUE AUG 21 2012 AZZ001>003-036-CAZ519>527-NVZ014>022-212300- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 519 AM PDT TUE AUG 21 2012 /519 AM MST TUE AUG 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT VERY MOIST CONDITIONS CONTINUE OVER THE AREA...RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE LINCOLN/CLARK/MOHAVE COUNTIES .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA COAST LATE TONIGHT/EARLY WEDNESDAY. THIS WILL ALLOW FOR ADDITIONAL MOISTURE TO MOVE INTO THE EASTERN PORTION OF THE AREA ALONG WITH INCREASED DYNAMICS. THE POTENTIAL FOR LOCALIZED FLASH FLOODING OF THE PAST FEW DAYS MAY INCREASE ON WEDNESDAY WITH POSSIBLE FLASH FLOOD WATCHES BEING ISSUED LATER. BY THURSDAY...DRYING WILL BE TAKING PLACE FROM THE WEST ALTHOUGH ISOLATED THUNDERSTORMS WILL CONTINUE MAINLY OVER LINCOLN/MOHAVE COUNTIES THROUGH FRIDAY AND THEN EXTREME EASTERN MOHAVE COUNTY FOR SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ACTIVATION OF SPOTTERS MAY BE REQUESTED ON WEDNESDAY FOR LINCOLN/ CLARK/MOHAVE COUNTIES.
In the hours before
Special weather statement, Aug 21, 2:47 PM PDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 247 PM PDT TUE AUG 21 2012 NVZ015-016-212230- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV- 247 PM PDT TUE AUG 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LINCOLN AND NORTHEASTERN CLARK COUNTIES UNTIL 330 PM PDT... AT 243 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 7 MILES NORTH OF LOGANDALE...OR 7 MILES NORTHEAST OF MOAPA...MOVING NORTHEAST AT 15 MPH ALONG INTERSTATE 15. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. DRIVERS SHOULD EXPECT AREAS OF WATER PONDING ON ROADWAYS. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LINCOLN AND NORTHEASTERN CLARK COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3685 11458 3685 11411 3657 11454 3666 11467 TIME...MOT...LOC 2145Z 226DEG 14KT 3672 11449 WOLCOTT
Local storm report, Aug 21, 5:25 PM PDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 5 NNW PEACH SPRINGS 35.60N 113.45W
08/21/2012 MOHAVE AZ PUBLIC
THE HUALAPAI LODGE REPORTED THAT DIAMOND CREEK ROAD WAS
COMPLETELY WASHED OUT DUE TO FLASH FLOODING FROM THE
PEACH SPRINGS TURNOFF ALL THE WAY TO THE COLORADO RIVER.
THE ROAD HAS BEEN CLOSED.
&&
KENNEDYLocal storm report, Aug 21, 6:38 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 PM PDT TUE AUG 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM FLASH FLOOD 14 WNW MUDDY RIVER (MOA 36.75N 114.94W
08/21/2012 CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED WATER FLOWING OVER US-93 SOUTH
OF COYOTE SPRINGS. ROADWAY HAS BECOME IMPASSIBLE TO
VEHICLES.
0615 PM FLASH FLOOD 14 WNW MUDDY RIVER (MOA 36.75N 114.94W
08/21/2012 CLARK NV TRAINED SPOTTER
TRAINED SPOTTERS REPORTED SMALL BUSHES AND ROCKS BEING
PUSHED ACROSS US-93 SOUTH OF COYOTE SPRINGS. THE ROADWAY
IS IMPASSIBLE AND WILL REQUIRE D.O.T. EQUIPMENT TO BE
CLEARED.
&&
WOLCOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:53 AM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 22, 9:19 AM PDT | Areal Flood Advisory | VEF | Inyo, San Bernardino | 3 hr |
| Aug 22, 9:34 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 116 min |
| Aug 22, 9:45 AM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 22, 10:05 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 25 min |
| Aug 22, 10:45 AM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 22, 10:49 AM PDT | Flash Flood Warning | VEF | San Bernardino | 116 min |
| Aug 22, 11:27 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 48 min |
| Aug 22, 11:30 AM PDT | Flash Flood Warning | VEF | San Bernardino | 56 min |
| Aug 22, 11:50 AM PDT | Flash Flood Warning | VEF | San Bernardino | 54 min |
| Aug 22, 11:58 AM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 22, 1:03 PM PDT | Flash Flood Warning | VEF | San Bernardino | 87 min |
| Aug 22, 1:42 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 22, 1:47 PM PDT | Flash Flood Warning | VEF | Inyo | 36 min |
| Aug 22, 1:50 PM PDT | Flash Flood Warning | VEF | San Bernardino | 115 min |
| Aug 22, 1:55 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 22, 2:57 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Aug 22, 3:55 PM PDT | Flash Flood Warning | VEF | Inyo | 65 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.